(CNN) - The U.S. Food and Drug Administration said Thursday that it is conducting an extensive investigation into an entire class of drugs over potential cancer risk.
The investigation started in July when lab tests determined that some medications containing valsartan, a component in a set of drugs that helps control high blood pressure and reduce the risk of heart failure, were contaminated with a chemical called NDMA. Five manufacturers and other companies that repackage those drugs now have recalled them. On Thursday, the FDA said that more products may need to be recalled depending on the results of its tests.
The agency has regularly updated its list of drugs that have been recalled. Because not all versions of drugs containing valsartan are on that list, the agency has published a second list with drugs that are not affected.
N-nitrosodimethylamine, or NDMA, is considered a possible carcinogen by the U.S. Environmental Protection Agency.
It's an organic chemical used to make liquid rocket fuel and a byproduct from manufacturing some pesticides and processing fish. NDMA can also be unintentionally introduced into manufacturing through certain chemical reactions.
On Thursday, a statement from FDA Commissioner Dr. Scott Gottlieb and Dr. Janet Woodcock of the Center for Drug Evaluation and Research said the agency is testing more than just drugs containing valsartan: It is looking at "all the products in the ARB class to determine if they contain NDMA."
ARBs, angiotensin II receptor blockers, are drugs that block angiotensin, a potent chemical in your blood that causes muscles surrounding blood vessels to contract, from binding with angiotensin II receptors. When the chemical binds, it narrows the vessels, and that can cause high blood pressure.
Other drugs in this class include losartan, telmisartan, olmesartan, irbesartan, eprosartan, candesartan and azilsartan. None of the drugs are recalled, but the process used to make them can be similar to how valsartan is made, and the FDA wants to make sure that the manufacturing process itself isn't introducing NDMA.
To determine whether the other drugs have problems, scientists at the FDA's lab in St. Louis had to develop a test to detect NDMA and to determine how much of it was in the drugs. The FDA said NDMA's components make it difficult to detect.
Based on the test results, the FDA suspects that the maker of the recalled valsartan, the Chinese company ZHP, changed the way it made the drug, and that may be how it became tainted with NDMA.
"We are still not 100 percent sure that this is the root cause of the problem," the statement said. "Full understanding will require correlation of multiple test results from valsartan [active pharmaceutical ingredients] made by different processes with the various process steps used by different manufacturers or at different times."
Once the FDA determines how the medications came to be tainted, it will make sure that drugs are tested for this impurity in the future.
The FDA is particularly concerned about this issue because, unlike most impurities in drugs, "genotoxic impurities" -- the chemical class that NDMA is in -- have the potential to "cause harm at very low levels."
To get a sense of what taking one of these tainted drugs could mean, FDA scientists estimated that if 8,000 people took the highest dose of valsartan (320 milligrams) from the recalled batches every day for four years, there may be one additional case of cancer.
The FDA said it has worked closely with international regulators to set standards to lower the risk of the introduction of these impurities into the drug manufacturing process.
If you take valsartan and are worried about it, the Center for Drug Evaluation and Research offers a toll-free number -- (855) 543-3784 -- that is staffed by pharmacists and nurses. Email inquiries can be sent to firstname.lastname@example.org.
It's also important to talk with your doctor or pharmacist before changing any routine with your medicine. They might be able to switch you to a version made by a company that's not on the recall list.
The FDA also suggests taking the drug you have until your doctor or pharmacist provides a replacement.
"The key with this is, patients should not stop taking their medication abruptly, that definitely can be harmful," Dr. Mary Ann Bauman, a representative for the American Heart Association, said in July after the first recall was announced. "You don't want to jump to any conclusions on your own about this medication, or any medication for that matter. Definitely talk with your doctor first."
Copyright 2018 by CNN NewSource. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.